What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 5, 12:49 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, May 5, 12:49 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Albany NY
149 PM EDT Fri May 5 2017
.SYNOPSIS...
A sprawling low pressure system over the Tennessee and lower Ohio
Valley region will track northeast into the eastern Great Lakes
through tonight. This system will bring widespread rainfall to our
area today, along with cool temperatures. Additional periods of
showers are likely tonight through the weekend, as low pressure
consolidates and stalls near western New York state. Although
temperatures will be milder Saturday, it will turn considerably
cooler Sunday into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Widespread rain is occurring across much of the region with
heavier showers moving across the New York Metropolitan area.
Tropical moisture plume out of Caribbean feeding into region on
low level jet which will be at its strongest through the afternoon.
An eastward shift in the rain has begun and is forecast by the
mesoscale models. This will result in the heavier rainfall moving
across southern New England as we head the afternoon however impacting
a portion of the lower Hudson Valley and our western New England
counties. Have removed mention of thunder. Clouds flashes have only
made it as far north as Sandy Hook NJ and are shifting eastward
south of Long Island.
Temperatures are a bit running cooler than forecast so have made
adjustments.
Storm total QPF through tonight ranges from 0.75 to 1.00 inches
for much of the area, except for the Catskills/Mid-Hudson
Valley/NW CT/Southern VT where 1-1.5 inches is expected.
Isolated higher amounts approaching 2 inches are possible in the
Catskills where persistent SE LLJ forcing should maximize
amounts. With the strong easterly winds, gusty winds can be
expected across the higher terrain of the Greens/Berkshires,
where winds could gust to 35-40 mph.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Late tonight into Saturday, the upper low will merge with
a northern stream upper low and become centered around the
eastern Great Lakes. The surface low will be in the vicinity of
western NYS, putting us into a mini-warm sector. There may even
be some breaks in the clouds early. This could send highs up
toward 70 in the valleys, depending on how much mixing occurs
and the coverage of showers. It could be a bit breezy as well if
mixing occurs, with gusts up to 30 mph possible. Expect at
least scattered coverage with spokes of energy rotating around
the upper low. Some weak instability is noted, so a few showers
could contain brief heavy downpours.
As the upper low wobbles a bit eastward, cooler air will begin
to filter in Saturday night into Sunday. There will be showers
around still, but their coverage will likely decrease compared
with Saturday. Impressively cold 850 mb temps filter in as the
upper low continues to wobble overhead, depicted as low as -10C
over Lake Ontario by 12Z Monday. This would be cold enough to
result in a lake response, as Lake Ontario surface temps are
around +7C. With forecast lows in the upper 20s to upper 30s
Sunday night, p-type of snow or a rain/snow mix looks like a
good bet, especially above 1500 feet. Have introduced minor
accumulations across the Western Adirondacks, Catskills, and
Greens.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Below normal temperatures, plenty of cloudiness and showery
conditions will dominate the long term forecast period, as a strong
upper level low block remains anchored over the northeastern CONUS.
This upper level low will slowly wobble eastward by the end of the
work week, with New England/New York still remaining under general
troughiness.
For the first half of the work week, the upper level low will slowly
wobble eastward towards the New England coastline, with multiple
waves of upper energy rotating around the trough. These pieces of
energy will allow for cool and showery conditions to persist through
the period. Snow showers will also be possible, especially above
1500 feet. The best chance for snow showers appear to be during the
overnight period leading into Monday and Tuesday mornings. This is
when the coldest air aloft will be in place with the center of the
upper level low. Lows on Tuesday morning will range from the upper
20s in the high terrain to the mid and upper 30s across the valley
floors.
The latter half of the week, the upper low begins to moderate east-
southeastward and could become elongated as a high block over
northeastern Canada pushes southward against it. This should allow
for temperatures to moderate a bit closer to normal, in the mid and
upper 50s. However, showers still look possible as upper energy
tracks close to the area. Overnight lows should also begin to
moderate from the mid and upper 30s into the low and mid 40s by the
end of the period.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A large storm system approaching the central Appalachians
continues to bring rainfall to the region. Widespread rainfall
occurring across the terminals early this afternoon, with some
moderate to briefly heavy rain possible. Conditions will be
MVFR/IFR depending on rainfall intensity with regards to VSBY
and cigs gradually lowering during the afternoon. Steady rain
expected to taper off to occasional light showers by this
evening, as the main plume of deep moisture shifts eastward well
into New England. Still expecting mainly MVFR conditions
overnight, with some periods of IFR possible.
Chances for showers will continue on Saturday, as the mainly
storm only slowly lifts northward across western New York state
and the system's cold front approaches during the afternoon.
Borderline VFR/MVFR conditions expected on Saturday, with
uncertainty with regards to low level cloud coverage and ceiling
heights.
Wind will be northeast around 5 to 15 kt, shifting to the
southeast late tonight into Saturday morning.
Outlook...
Saturday Night: Moderate Operational Impact. Likely SHRA.
Sunday: Moderate Operational Impact. Chance of SHRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Moderate Operational Impact. Chance of RA.
Monday Night: Low Operational Impact. Slight Chance of RA.
Tuesday: Moderate Operational Impact. Chance of RA.
Tuesday Night: Low Operational Impact. Slight Chance of RA.
Wednesday: Moderate Operational Impact. Chance of RA.
&&
.FIRE WEATHER...
A sprawling low pressure system over the Tennessee and lower Ohio
Valley region will track northeast into the eastern Great Lakes
through tonight. This system will bring widespread rainfall to our
area today, along with cool temperatures. The rainfall should
turn more showery Saturday, with a mild and breezy day expected.
RH values will fall into the 50 to 60 percent range, but there
will still be a good deal of clouds and at least scattered
coverage of showers. It will turn considerably cooler Sunday
into early next week, with periods of showers and plenty of
cloud cover persisting.
&&
.HYDROLOGY...
An approaching large storm system will bring widespread
rainfall to the region through tonight. Storm total QPF through
tonight ranges from 0.75 to 1.00 inches for much of the area,
except for the Catskills/Mid-Hudson Valley/NW CT/Southern VT
where 1-1.5 inches is expected. Isolated higher amounts
approaching 2 inches are possible in the Catskills and southern
Greens, especially over the east-facing slopes. The rain will
result in river rises, but are expected to remain within banks.
Will also have to watch for potential isolated urban/poor
drainage flooding where any persistent heavy rain falls.
More rain showers are likely over the weekend, with additional
rainfall. Coverage expected to be more sporadic, so basin
average amounts will be lower during this time. A few downpours
are possible on Saturday, as the system's cold front pushes
through. Although the forecasted rainfall doesn't appear to
cause any flooding through the weekend, river levels will need
to monitored into early next week.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...Thompson/JPV
NEAR TERM...IAA/Thompson/JPV
SHORT TERM...Thompson
LONG TERM...JVM
AVIATION...JPV
FIRE WEATHER...Thompson
HYDROLOGY...Thompson/JPV
Hazardous weather outlook, May 5, 12:22 PM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
122 PM EDT Fri May 5 2017
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-061100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
122 PM EDT Fri May 5 2017
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 5, 1:05 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Albany NY
205 PM EDT Fri May 5 2017
CTZ001-013-NYZ064>066-052100-
Northern Litchfield-Southern Litchfield-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
Including the cities of Torrington, Oakville, Gaylordsville,
New Milford, Terryville, Thomaston, Kingston, New Paltz,
Poughkeepsie, Beacon, Arlington, Pawling, Wingdale, Dover Plains,
Millbrook, Stanfordville, Pine Plains, and Amenia
205 PM EDT Fri May 5 2017
...Periods of heavy rain to overspread the mid Hudson Valley and
Litchfield County Connecticut through mid to late afternoon...
An area of heavy rain, possibly with a few embedded thunderstorms,
will continue to overspread the mid Hudson Valley and northwest
Connecticut through 3 PM. Periods of heavy rain are then expected
to continue through 4 PM, before diminishing from southwest to
northeast.
The heavy rain will likely lead to ponding of water in low lying,
poor drainage and urban areas through mid to late afternoon.